Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Morristown, TN

April 30, 2012Carter County, Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2012, 5:04 PM EDT for Carter County, Unicoi County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2012, 5:04 PM EDT (21:04 UTC)
Expired
Apr 30, 2012, 5:30 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KMRX 302104
SVRMRX
TNC019-171-302130-
/O.NEW.KMRX.SV.W.0133.120430T2104Z-120430T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BULADEAN...OR 11 MILES SOUTH OF ELIZABETHTON...AND MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HAMPTON...ROAN MOUNTAIN AND ELK MILLS.

LAT...LON 3617 8199 3613 8214 3615 8222 3612 8225
      3612 8234 3622 8235 3637 8205 3633 8202
      3633 8199 3629 8198 3626 8195 3626 8193
TIME...MOT...LOC 2104Z 241DEG 19KT 3619 8219

$$

17
1 follow-up statement
714 
WWUS54 KMRX 302114
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON APR 30 2012

TNC171-302124-
/O.CAN.KMRX.SV.W.0133.000000T0000Z-120430T2130Z/
UNICOI TN-
514 PM EDT MON APR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR UNICOI COUNTY IS CANCELLED...

LAT...LON 3617 8200 3613 8214 3614 8216 3615 8221
      3619 8223 3621 8226 3623 8226 3625 8229
      3637 8206 3626 8195 3626 8194
TIME...MOT...LOC 2114Z 244DEG 21KT 3622 8208

$$

TNC019-302130-
/O.CON.KMRX.SV.W.0133.000000T0000Z-120430T2130Z/
CARTER TN-
514 PM EDT MON APR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CARTER COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROAN MOUNTAIN...OR 11 MILES WEST OF BEECH MOUNTAIN...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ELK MILLS.

LAT...LON 3617 8200 3613 8214 3614 8216 3615 8221
      3619 8223 3621 8226 3623 8226 3625 8229
      3637 8206 3626 8195 3626 8194
TIME...MOT...LOC 2114Z 244DEG 21KT 3622 8208

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:48 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 2:48 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT MON APR 30 2012

.SHORT TERM (TONIGHT AND TUESDAY)...OLD FRONTAL BOUNDARY CONTINUES
TO BE STALLED TO OUR NORTH.  UPSTREAM CONVECTION IS EXPECTED TO
WEAKEN AND LIFT NORTH ALONG THE BOUNDARY OVERNIGHT.  SOME OF THIS
ACTIVITY SHOULD ALSO REACH INTO THE MRX CWA LATE TONIGHT INTO
TUESDAY MORNING.  COVERAGE SHOULD BE LIMITED AND WILL KEEP POPS AT
20 TO 30.  OTHERWISE...CONTINUED WARM THROUGH THE SHORT TERM WITH
80S ONCE AGAIN ACROSS MOST VALLEY LOCATIONS TUESDAY AFTERNOON.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...LACK OF A FOCUSING
FEATURE SUCH AS A FRONT DURING THE EXTENDED PERIODS...SUGGESTS
MOSTLY DIURNAL CONVECTION OF LESS THAN SCATTERED COVERAGE. HOWEVER
THE UPPER RIDGE DOES PERIODICALLY BREAK DOWN...WHICH COULD ALLOW FOR
SOME NOCTURNAL CONVECTION TO AFFECT THE FORECAST AREA. SOME DEGREE
OF CONFIDENCE IN ADJUSTING POPS FOR BREAKS (NO OR VERY LOW POP) IN
MORNINGS AND AFTER MIDNIGHT...FOR WEDNESDAY NIGHT THROUGH SUNDAY.
NEW DAY 7 (MONDAY) CONTINUES TO TREND WET...SO SLIGHT CHANCE POPS
WERE INTRODUCED FOR NOW FOR BOTH MONDAY AND MONDAY NIGHT.

WARM FRONT OR WEAK COLD FRONT STAY TO OUR NORTH AND 500 MB HEIGHTS
SUGGEST STAYING SEVERAL DEGREES ABOVE CLIMO...ESPECIALLY FOR MAXES.
30/12Z GFSX MOS MAXES WERE JUST ABOUT AS WARM AS 30/00Z MAXES...SO
I NUDGED HIGHS MOST DAYS MUCH CLOSER TO AT LEAST THE 30/00Z NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   64  86  64  88  63 /  20  20  10  10  10
KNOXVILLE AIRPORT, TN     63  84  64  87  63 /  20  30  10  10  10
OAK RIDGE, TN             63  85  63  86  62 /  20  30  10  10  10
TRI CITIES AIRPORT, TN    59  81  56  84  57 /  30  30  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Apr 30, 3:16 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT MON APR 30 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT MON APR 30 2012 /216 AM CDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG THE HIGHER TERRAIN OF EAST TN AND SOUTHWEST NC.
SOME HAIL MAY BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST TN AND
SOUTHWEST VIRGINIA ON TUESDAY...AND SOME OF THE STRONGER STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE EXPECTED ISOLATED
COVERAGE OF ANY SEVERE STORMS.

In the hours before

Special weather statement, Apr 30, 4:39 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON APR 30 2012

TNZ045>047-302115-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
439 PM EDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BANNER HILL...OR NEAR ERWIN...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMPTON...UNICOI...
LIMESTONE COVE...MILLIGAN COLLEGE...ROAN MOUNTAIN AND ELK MILLS.

17

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.